Citation

Huang V, Hepper D, Anadkat M, Cornelius LA. Cutaneous toxic effects associated with vemurafenib and inhibition of the BRAF pathway.  Arch Dermatol 2012; 148:628-633

Abstract

BACKGROUND:

The development of a novel BRAF inhibitor, vemurafenib, has been associated with impressive tumor regression in patients with BRAF-positive stage IV melanoma. In the phase 3 clinical trials, dermatologic toxic effects associated with vemurafenib were described, namely, the development of eruptive squamous cell carcinomas. Herein, 3 cases are presented that highlight the development of squamous cell carcinomas and other cutaneous sequelae that have not been previously reported and are reminiscent of those observed with administration of the multikinase inhibitor sorafenib tosylate. In addition, the current understanding of the molecular mechanisms underlying these toxic effects is reviewed.

OBSERVATIONS:

The development of keratosis pilaris-like eruptions; seborrheic dermatitis-like rashes; and hyperkeratotic, tender plantar papules reminiscent of those seen in sorafenib-associated hand-foot skin reaction, as well as squamous cell carcinomas, is presented in association with vemurafenib-based treatment of metastatic melanoma.

CONCLUSIONS:

The development of sorafenib-like cutaneous sequelae (squamous cell carcinomas, keratosis pilaris-like eruptions, seborrheic dermatitis-like rashes, and hand-foot skin reaction) associated with vemurafenib administration suggests that BRAF inhibition alone may be sufficient to induce these changes.


 Lynn Cornelius  PubMed